High Wind, Sedgwick County
- When
- May 12, 1:03 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Strong subsidence behind a cold front resulted in the strong frontal winds early in the afternoon in Sedgwick and Phillips counties. A peak wind gust of 68 mph was measured near Julesburg, with a gust to 65 mph, 8 miles south of Holyoke.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong subsidence behind a cold front resulted in the strong frontal winds early in the afternoon in Sedgwick and Phillips counties. A peak wind gust of 68 mph was measured near Julesburg, with a gust to 65 mph, 8 miles south of Holyoke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 12, 8:30 AM MST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 930 AM MDT Thu May 12 2022 .UPDATE... Issued at 913 AM MDT Thu May 12 2022 It's still coming. Low clouds and light easterly winds having lingered over the northern half of the Denver area this morning, but much drier to the south. Centennial Airport's dewpoint dropped from 46F to 16F in 20 minutes. Sadly, the much drier humidity will spread north and east across the rest of the urban corridor and northeast plains the rest of this morning and afternoon. Main adjustments involved timing in the very short term, the next 1-2 hrs. Although SPC keeps the thunderstorms north and east of CO this afternoon, will have to watch those areas closely any development that occurs south of the WY/NE borders. Significant shear around this morning/early afternoon. Can't rule it out completely. Most of this will occur prior to 3 pm, before the system lifts and exits out of the forecast area. No changes to the fire weather highlights at this time. && .SHORT TERM...(Today and tonight) Issued at 437 AM MDT Thu May 12 2022 Main messages: 1) Strong downslope winds late morning through this afternoon 2) Widespread critical fire weather conditions A low pressure system pivots north of our region and the bulk of the moisture stays mostly in southeastern Wyoming. There is a chance of weak showers occurring late this morning into early afternoon near the Wyoming/Colorado border thus this lead to an update in PoPs. Elsewhere, strong subsidence will assist in widespread robust westerly winds; this pattern indicates strong downslope winds across the region, strongest in the foothills. It seems that some of the models such as HRRR and NAMNEST are underestimating the timing of strong winds this afternoon. In fact, some wind speeds have decreased in the last few runs and ending too early. Forecast confidence is high for a mountain wave event suggested by the stable near mountain layer in place and perpendicular winds to the Front Range. BUFKIT GFS soundings momentum transfer shows 30-35kts near the surface at KDEN which is complements the agreement in ens members as well. These conditions may lead to additional wind headlines if needed but for now, widespread wind gusts of 35-50 mph will transpire through this evening. Additionally, warm and dry conditions will prevail through the forecast period. The combination of strong winds and low relative humidity leads to widespread critical fire weather conditions through late this evening for the entire Front Range. Due to downslope winds increasing wind speeds, parts of the foothills may begin earlier outside of the main timeframe of 9AM-9PM. Also parts of the northeastern plains may become delayed in reach critical fire weather condition after 9AM because of possible showers near the WY border and higher dewpoints. Clear skies are expected tonight as low temperatures will range from the upper 30s to mid 40s for the plains and urban corridor. Parts of mountains and valleys will drop to the lower to mid 20s. .LONG TERM...(Friday through Wednesday) Issued at 437 AM MDT Thu May 12 2022 ...MAINLY DRY WEATHER CONTINUES FOR THE WEEK AHEAD...BUT FIRE WEATHER CONDITIONS SHOULD ABATE... Friday will feature dry and moderate westerly flow aloft, and slight warm advection. That along with lee troughing and efficient downslope warming will support temperatures a few degrees from readings we see today. It will be a little breezy for the afternoon hours with sufficient mixing - see fire weather concerns in the Fire Weather Discussion. For Saturday, we don't see much changing from Friday's weather. There is just a slight tilt to west/northwest flow aloft as a short wave races across the far northern U.S. At the same time, a ridge is building over the southern Rockies. The net result will be little change to a dry, mild, and breezy forecast, although high temperatures will likely warm a few more degrees toward 80F across the plains. The northern U.S. short wave will push a weak backdoor cold front across the plains Saturday night, although once again very little changes in the sensible weather with another day of above normal temperatures for Sunday. There is a trend to upper level ridging for Sunday and Monday, and eventually this brings further warming (highs in the mid 80s across the plains) for early next week. At the same time, winds should be weaker, and low/mid level moisture may finally start to increase a little bit lending at least a small chance of showers and thunderstorms, starting Monday or Tuesday. Looking beyond, there's potential for a deeper and colder trough toward the weekend of May 21-22. We're getting desperate looking for some precipitation, but at least there's something to keep our eyes on outside of fire weather. Fingers crossed. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 913 AM MDT Thu May 12 2022 Until 16z, light NNE winds and haze may linger over the northern half of the metro area this morning, impacting KDEN and KBJC, but still expect a significant transition to a dry and gusty west winds thereafter. After 16z, strong, gusty westerly winds will develop, possibly exceeding crosswind thresholds for north-south runway operated at KDEN. Strong downsloping sustained west winds will likely reach 20-25kts producing gusts up to 35-40kts through 01z, then gradually decrease through 03z this evening. After 03Z, winds will gradually transition to a southerly drainage component overnight. && .FIRE WEATHER... Issued at 437 AM MDT Thu May 12 2022 Critical fire weather conditions will occur across the entire Front Range including South Park this morning through late afternoon due to strong westerly 20-30 mph winds with gusts of 35-50 mph. Humidity will be as low as 6-10 percent with these driest conditions Denver southward. Dry, warm, and breezy conditions can be expected Friday. For the most part, winds Friday afternoon will be marginal to support fire weather highlights especially compared to today and previous days this spring. Where winds will firmly meet criteria near the Wyoming border, humidity will be more on the marginal side and spring green-up has been better. Similar weather conditions will occur again on Saturday. Winds are expected to decrease Sunday into early next week with upper level ridging and weakening pressure gradients. In addition, low/mid level moisture should finally start to increase a little. The combination of these two factors should make overall fire weather conditions improved. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ214>216- 238>251. && UPDATE...Cooper SHORT TERM...AD LONG TERM...Barjenbruch AVIATION...AD/Cooper FIRE WEATHER...AD/Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1107 AM MDT Thu May 12 2022 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1107 AM MDT Thu May 12 2022 ..Red Flag Warning in effect until 9 pm this evening for South Park, the Front Range Foothills, Urban Corridor, and Northeast Plains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions will occur today with strong west winds 20 to 30 mph with gusts up to 50 mph. Above normal temperatures and very low relative humidities will persist through early this evening, then gradually improve overnight as the winds decrease and temperatures cool down. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm, dry and breezy conditions will likely persist through Saturday with fire weather highlights possible. Mostly dry and warm conditions are expected to continue into next week with lighter winds expected. Therefore, the fire danger should be reduced somewhat. An increase in low level moisture may lead to one or two strong storms across far Northeastern Colorado on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029804, 1032504.